Connect
MJA
MJA

Screening for hydroxychloroquine retinopathy in Australia

Marisse T Sonido, Kristopher Rallah-Baker and Monisha Gupta
Med J Aust 2021; 214 (7): . || doi: 10.5694/mja2.50973
Published online: 22 March 2021

The large number of long term hydroxychloroquine users in Australia necessitates clear guidelines on hydroxychloroquine retinopathy screening

Hydroxychloroquine retinopathy, which causes permanent visual loss, is a well documented adverse effect in long term users of both hydroxychloroquine and chloroquine. However, it can be difficult to detect as visual acuity is often well preserved until the disease is severe.1 Because of this, it was once thought to be a rare adverse effect, with only 0.5–2.0% of long term hydroxychloroquine users estimated to suffer from the condition.2 However, a 2014 epidemiological study of 2361 patients using hydroxychloroquine long term in the United States found that this was a large underestimation.2 The investigators found an overall prevalence of 7.5% in patients who had taken the drug for at least 5 years, but this risk increased with length of use and dosage.2

  • Marisse T Sonido1
  • Kristopher Rallah-Baker2
  • Monisha Gupta3

  • 1 University of New South Wales, Sydney, NSW
  • 2 Sunshine Coast University Hospital, Sunshine Coast, QLD
  • 3 Liverpool Hospital, Sydney, NSW


Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.